ASPARTAME AND JOINT PAIN
 

JOINT PAIN ASSOCIATED WITH ASPARTAME USE
by H. J. Roberts, M.D. West Palm Beach, Florida
from the Townsend Letter for Doctors May 1991

Summary

     Joint pain requiring analgesics was experienced by 58 patients who
consumed moderate to large amounts of aspartame, a popular sweetener.  This
association seems convincing in light of (1) the prompt improvement of both
these pains and other aspartame-associated complaints after abstinence from
aspartame, and (2) their prompt recurrence following aspartame rechallenge,
known or inadvertent.

     Clinicians should inquired about aspartame use in all patients who
present with unexplained join pain or the exacerbations of rheumatologic
disorders.  A therapeutic trial of aspartame avoidance is warranted before
ordering expensive studies, consultations and potent drugs.

    An impressive, but unexpected, finding in an analysis of complaints
associated with aspartame, a sweetener currently being consumed by over 100
million persons in the United States, was troublesome joint pain.

 Accordingly, this symptom was incorporated in both the routine questioning
of apparent aspartame reactors and a computerized nine-page nationwide survey
of such individuals.

Methods

     Data were obtained from 551 persons having apparent systemic reactions
to aspartame.  They consisted of 160 private patients and individuals who
were  personally interviewed, and 391 persons who described their adverse
side effects in a questionnaire - including observations after rechallenge.
The names of the latter group were supply by Aspartame Victims and Their
Friends (courtesy of Mrs. Shannon Roth), the Community Nutrition Institute
(courtesy of Mr. Rod Leonard), and Dr. Woodrow Monte of Arizona State
University.

     The completed questionnaires were analyzed with assistance of the
Management Information System staff at the Good Samaritan Hospital, West Palm
Beach.

Results

     Joint pain was a major complaint in 58 (10.5%) of 551 aspartame
reactors.  Its convincing association with aspartame is derived from the
following clinical evidence.

*   These patients suffered "severe joint pain" as a recent complaint,
requiring analgesics in most instances.
*   They also experienced many of the symptoms reported by other aspartame
reactors.
*   Both the join pain and nonrheumatic complaints subsided when
aspartame-containing products were          avoided...generally within
several days or weeks.  The most notable exceptions were severe visual and
neuropshychiatric disturbances.
*   These symptoms promptly and predictably recurred on rechallenge with
aspartame, known or inadvertent.

     The average age was 45 years.  Females outnumbered males 3:1.

Representative Case Reports

        Case 1.  A 55-year old secretary developed "arthritis" and aching of the
lower extremities one week after she began drinking an aspartame-flavored tea
mix.  Concomitant symptoms included memory loss, severe dizziness and
depression.  These features subsided within one week after stopping the
aspartame product.  After each of several rechallenges, "my whole body ached
from my toes to the neck.  I felt as though I had arthritis in my whole body
and it hurt to move an arm or even my hand....Since that time, I have not
touched anything sweetened with aspartame, and have experienced no unusual
aches, memory loss or dizziness.

        Case 2.  A 45-year old technician consumed two packets of an aspartame
tabletop sweetener daily for three weeks.  He became markedly impaired
because of "severe joint irritation" and "less that 1/4 my normal strength."
 These complaints improved within one day after avoiding aspartame.  The
joint symptoms recurred within one day after retesting himself with this
product on three separate trials.

        Case 3.  A 62-year old supervisor complained that "all my joints ached all
the time" while consuming aspartame.  He used eight packets of an aspartame
tabletop sweetener in his coffee, one glass of aspartame hot chocolate, and
two services of aspartame puddings or gelatins daily.  Other
aspartame-associated symptoms included loss of vision in one eye, marked
sensitivity to noise in both ears, intense headache, severe drowsiness,
paresthesias of the limbs, atypical facial pains, extreme irritability, and a
paradoxic weight gain of 30 pounds.  His joint pains and other complaints
regressed within five weeks after stopping aspartame.  All recurred within
eight hours during two rechallenges.

Discussion

     Experienced clinicians understandably will balk at the suggestion that a
correlation exists between joint pain and consumption of a popular
RDA-approved sweetener for several reasons.  First, they have not heard or
reach of such an association.  Second, the frequency of rheumatologic
complaints in the general population is likely to be superimposed upon the
use of any drug, food or additive.  Third, this pilot investigation lacks
"controls" and objective quantifiable measurements during prospective
double-blind studies.  Fourth, the proposition that foods and additives can
induce joint symptoms in not novel.

     On the other hand, the occurrence of joint pain, generalized or focal,
in 58 individuals so closely associated with aspartame use ought not be
dismissed as "anecdotal" or "idiosyncratic."  The prompt regression of such
complaints after abstinence from this chemical, and their prompt and
predictable precipitation on rechallenge seems convincing.  In effect, such
patients served as their own controls.

     These observations offer intriguing insights concerning various
rheumatologic disorders.  A case in point was the occurrence of transient
"dry eyes" in 46 (8.3%) of 551 reactors while taking aspartame.  The frequent
occurrence of arthropathy in the Sjogren syndrome is recognized.

     Other interesting rheumatologic associations were encountered in
aspartame reactors.

*   Some patients emphasized the prompt exacerbation of their long-standing
arthropathies after using aspartame, and improvement within several days
after stopping it.
*  Resort to considerable aspirin for the relief of joint pan intensified
aspartame-associated ear and neurologic problems - especially tinnitus,
dizziness and hearing impairment.
*  Several patients with polymyalgia rheumatica who had been well controlled
on small doses of a corticosteroid experienced severe exacerbations after
ingesting aspartame.  They also promptly improved when it was avoided.

     The probably underlying pathogenetic mechanisms of aspartame reactions
included direct effects of its three ingredients (phenylalanine, aspartic
acid, methanol), altered neurotransmitter metabolism, decreased tissue
substrate due to the combination of increased insulin release and decreased
food intake by persons attempting to lose weight, and immunologic reactions
to aspartame or its metabolites - perhaps acting as haptenes.  Concerning the
latter, the following allergic-type reactions were encountered among 551
aspartame reactors:  severe itching without a rash - 44 (8.0%); severe lip
and mouth reactions - 21 (5.3%), urticaria - 25 (4.5%); other eruptions - 48
(8.7%); and the aggravation of respiratory allergies - 10 (1.8%)

Correspondence
H. J. Roberts, M.D.
300-27th St.
West Palm Beach, FL  33407